Thiazide-induced hyponatremia is one of the main causes of decreased sodium levels in elderly individuals. This review presents the current evidence regarding the thiazide-associated hyponatremia. Thiazide-associated hyponatremia is observed mainly in patients with certain risk factors such as those receiving large doses of thiazides, having much comorbidity, such as heart failure, liver disease or malignancy, and taking several medications, such as non-steroidal anti-inflammatory drugs, selective serotonin re-uptake inhibitors or tricyclic antidepressants. Sodium concentration should be monitored in patients with risk factors for developing thiazide-associated hyponatremia and clinicians should measure promptly serum sodium levels in patients with neurologic signs indicating reduced sodium levels. The clinical and biochemical profile of patients with thiazide-associated hyponatremia may be that of extracellular volume depletion or the syndrome of inappropriate antidiuretic hormone secretion (SIADH). The investigation of possible thiazide-associated hyponatremia includes the exclusion of other causes of decreased sodium levels and the identification of the characteristics of hyponatremia due to thiazides (extracellular volume depletion-related or SIADH-like). Treatment should be carefully monitored to avoid serious neurologic complications due to overcorrection. Clinicians should discourage prescribing thiazides in patients with a history of diuretic-associated hyponatremia and should prefer low doses of thiazides in patients with risk factors for developing thiazide-associated hyponatremia.
Keywords: Antidiuretic hormone; Diuretics; Hyponatremia; Potassium; Sodium; Thiazides.